Symplectic integration of PDEs using Clebsch variables

R.I. McLachlan, C. Offen, B.K. Tapley, Journal of Computational Dynamics 6 (2019) 111–130.

Journal Article | English
Author
; ;
Abstract
Many PDEs (Burgers' equation, KdV, Camassa-Holm, Euler's fluid equations, …) can be formulated as infinite-dimensional Lie-Poisson systems. These are Hamiltonian systems on manifolds equipped with Poisson brackets. The Poisson structure is connected to conservation properties and other geometric features of solutions to the PDE and, therefore, of great interest for numerical integration. For the example of Burgers' equations and related PDEs we use Clebsch variables to lift the original system to a collective Hamiltonian system on a symplectic manifold whose structure is related to the original Lie-Poisson structure. On the collective Hamiltonian system a symplectic integrator can be applied. Our numerical examples show excellent conservation properties and indicate that the disadvantage of an increased phase-space dimension can be outweighed by the advantage of symplectic integration.
Publishing Year
Journal Title
Journal of Computational Dynamics
Volume
6
Issue
1
Page
111-130
ISSN
LibreCat-ID

Cite this

McLachlan RI, Offen C, Tapley BK. Symplectic integration of PDEs using Clebsch variables. Journal of Computational Dynamics. 2019;6(1):111-130. doi:10.3934/jcd.2019005
McLachlan, R. I., Offen, C., & Tapley, B. K. (2019). Symplectic integration of PDEs using Clebsch variables. Journal of Computational Dynamics, 6(1), 111–130. https://doi.org/10.3934/jcd.2019005
@article{McLachlan_Offen_Tapley_2019, title={Symplectic integration of PDEs using Clebsch variables}, volume={6}, DOI={10.3934/jcd.2019005}, number={1}, journal={Journal of Computational Dynamics}, publisher={American Institute of Mathematical Sciences (AIMS)}, author={McLachlan, Robert I and Offen, Christian and Tapley, Benjamin K}, year={2019}, pages={111–130} }
McLachlan, Robert I, Christian Offen, and Benjamin K Tapley. “Symplectic Integration of PDEs Using Clebsch Variables.” Journal of Computational Dynamics 6, no. 1 (2019): 111–30. https://doi.org/10.3934/jcd.2019005.
R. I. McLachlan, C. Offen, and B. K. Tapley, “Symplectic integration of PDEs using Clebsch variables,” Journal of Computational Dynamics, vol. 6, no. 1, pp. 111–130, 2019.
McLachlan, Robert I., et al. “Symplectic Integration of PDEs Using Clebsch Variables.” Journal of Computational Dynamics, vol. 6, no. 1, American Institute of Mathematical Sciences (AIMS), 2019, pp. 111–30, doi:10.3934/jcd.2019005.

Link(s) to Main File(s)
Access Level
Restricted Closed Access

Export

Marked Publications

Open Data LibreCat

Search this title in

Google Scholar